Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 11, 2003, 12:01 PM CDT for Marshall County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 12:01 PM CDT (17:01 UTC)
- Expired
- Jun 11, 2003, 12:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 11:50 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
084
WUUS54 KHUN 111701
SVRHUN
ALC095-111730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARSHALL COUNTY IN NORTHEAST ALABAMA
* UNTIL 1230 PM CDT
* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST NORTH OF GUNTERSVILLE. THE STORM WAS
MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRANT AND
COLUMBUS CITY...AS WELL AS LAKE GUNTERSVILLE.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STAY AWAY FROM
WINDOWS.
LAT...LON 3428 8634 3440 8650 3451 8632 3460 8629
3460 8615 3451 8614 3452 8610 3448 8607
$$
JTBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:53 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 11, 10:53 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1053 PM CDT WED JUN 11 2003 CONVECTION IS BEGINNING TO FIRE AROUND THE REGION. WE WILL HAVE A SEVERE THUNDERSTORM WATCH FOR MAINLY NW AND N/CENTRAL ALABAMA UNTIL 4 PM THIS AFTERNOON. OTHERWISE MUGGY AIR IS FINALLY IN PLACE OVER THE REGION. SURFACE DEWPOINTS HAVE RISEN TO THE LOW/MID 70S AND DRY BULB IN THE LOWER 80S...AS A SOUTHERLY FLOW CONTINUES. UPDATED ZONES HAVE ALREADY BEEN SENT TO REFLECT THE LATEST 1ST PERIOD CHANGES. THANKS BMX AND SPC FOR THE COORDINATION. A SPECIAL NOTICE BELOW CONCERNING THE HYTOP RADAR: NOUS64 KHUN 111254 FTMHTX MESSAGE DATE: JUN 11 2003 12:54:20 KHTX KLYSTRON TUBE IS FAILING. THE RADAR IS OPERATIONAL, BUT WILL BE PUT IN STA NDBY MODE, UNLESS ACTIVITY IS DETECTED ON SURROUNDING RADARS AND SATELLITE. WE A RE AWAITING PARTS AND WE EXPECT TO HAVE THE RADAR FULLY OPERATIONAL BY THURSDAY EVENING (JUNE 12). JDG .HUN...NONE. RSB
Hazardous weather outlook, Jun 11, 4:17 AM CDT, 7 hours 44 minutes before
ALZ001>010-016-111800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 417 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... AN UPPER LEVEL DISTURBANCE WILL BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS TO ALL OF NORTHERN ALABAMA. SOME STORMS MAY BECOME SEVERE BEGINNING THIS AFTERNOON AND CONTINUING INTO THE EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE PERIOD WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SOME STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SHUMWAY
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:04 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 41 min |
| Jun 10, 7:43 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 32 min |
| Jun 11, 1:16 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 44 min |
| Jun 11, 1:30 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Jun 11, 1:46 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 44 min |
| Jun 11, 2:20 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 40 min |
| Jun 11, 2:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 21 min |
| Jun 11, 2:52 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison | 38 min |
| Jun 11, 2:57 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 48 min |
| Jun 11, 3:17 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 58 min |
| Jun 11, 3:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 36 min |
| Jun 11, 4:05 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jun 11, 6:37 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Jun 11, 6:57 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.